Skip to content
Join our Newsletter

Your Good Health: Heart patients should ask doctor about Viagra

Men who take any nitroglycerine medicines cannot safely take Viagra-type drugs. Physical activity associated with sex also an issue for person’s cardiologist
web1_dr-keith-roach-with-bkg
Dr. Keith Roach

Dear Dr. Roach: My husband tried two drugs for his enlarged prostate — finasteride and tamsulosin — prior to having prostate surgery in 2016. Since then, his libido has dropped, and his urologist suggested Viagra or a similar medication.

But we were concerned about a heart issue, since he has a stent in the “widowmaker” artery and an aortic aneurysm. He says he isn’t worried, but I’m concerned with his overall health. Now he wishes he never did the surgery and wonders whether the other drugs could have been a factor in this.

He will see cardiologist soon, and we can ask if Viagra would cause him harm. I read that men with heart disease should take precautions because Viagra can affect the arteries by widening them, causing blood pressures to drop temporarily by 5-8 mmHg. The article said some cannot use these medicines under any circumstances.

C.G.

Sexual problems after prostate surgery are common. A change in libido is less common than a change in erectile function; however, erectile dysfunction (ED) often leads to a lower libido in men. Medicines like Viagra are effective at treating ED, but do not directly treat low libido. I can’t say whether Viagra would help your husband, but there is a good chance it might.

Side effects of Viagra are generally small, but men with heart disease, whether they have a blockage in the arteries, an aneurysm, or serious heart failure, absolutely need to discuss this medication with their cardiologists. Men who take any nitroglycerine medicines cannot safely take Viagra-type drugs. The physical activity associated with sex also needs to be considered by the person’s cardiologist.

Fortunately, the drop in blood pressure associated with Viagra is well-tolerated by most men with well-controlled heart disease.

Dear Dr. Roach: I recently underwent minor surgery that involved general anesthesia. Before surgery, my electrocardiogram was normal. After surgery, I developed atrial fibrillation. My symptoms have included dizziness and fatigue, and I am taking a blood thinner (Eliquis). I also have a monitor placed on my chest, and in the future, I plan to undergo ablation.

I am 77 years old. Before this condition, I walked about four times a week, each time about 4.5 miles. I used to have a normal-to-low blood pressure and pulse rate. I was the picture of good health. What are the prospects for those who have sustained AFib?

R.T.

AFib is fast and chaotic electrical activity in the top chambers of the heart that leads to an irregular heart rhythm. Without treatment, AFib commonly causes palpitations, and it may be causing the symptoms of dizziness and fatigue that you have. But AFib is also worrisome because it predisposes people to strokes. Treatment is indicated to reduce the risk of a stroke and treat symptoms.

A few people who have AFib that sets in after a specific trigger (such as surgery, pneumonia or excess thyroid hormone) will have it go away spontaneously, but it may come back, even without another trigger.

Ablation is a newer treatment that removes or isolates the area responsible for the abnormal rhythm. It is successful 75% to 90% of the time. Successful ablation was recently shown to reduce anxiety, depression and psychological distress better than medication. Most people with AFib do well with treatment. Regular exercise also helps reduce health risks in people with chronic AFib.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu